Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 86, NWS Brownsville, TX

September 24, 2006Zapata County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Sep 24, 2006, 4:11 AM CDT for Zapata County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2006, 4:11 AM CDT (09:11 UTC)
Expired
Sep 24, 2006, 5:15 AM CDT
In force
64 min
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Zapata County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 9.2 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2006-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5421 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2006-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5421 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBRO 240911
SVRBRO
TXC505-241015-
/O.NEW.KBRO.SV.W.0086.060924T0911Z-060924T1015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
411 AM CDT SUN SEP 24 2006

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL ZAPATA COUNTY IN DEEP SOUTH TEXAS
  THIS INCLUDES THE CITY OF SAN YGNACIO

* UNTIL 515 AM CDT

* AT 402 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR SAN YGNACIO...AND
  MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SAN YGNACIO BY 455 AM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. 

LAT...LON 2722 9946 2711 9962 2691 9946 2712 9919

$$

PHILO
1 follow-up statement
000 
WWUS54 KBRO 240939
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
439 AM CDT SUN SEP 24 2006

TXC505-241015-
/O.CON.KBRO.SV.W.0086.000000T0000Z-060924T1015Z/
ZAPATA TX-
439 AM CDT SUN SEP 24 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR WEST CENTRAL ZAPATA COUNTY...

AT 430 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR SAN
YGNACIO...MOVING SOUTHEAST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  THE CITY OF ZAPATA AT 450 AM CDT

LAT...LON 2722 9946 2711 9962 2691 9946 2712 9919

$$

PHILO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 2:30 AM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Sep 24, 2:30 AM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
230 AM CDT SUN SEP 24 2006

.DISCUSSION...MDLS CONTINUE TO SUGGEST THE ABILITY OF THE ATM OVR
DEEP S TX TO FIRE STRONG CONVECTION TODAY THRU MON AM...AS A SLOW
MVG COLD FRONT CUTS SLOWLY THRU THE MOIST AND UNSTABLE AMS. BRO
24.0000Z SOUNDING PLACES PWATS AT 2.13 INCH WITH 3146 J/KG OF CAPE.
STABILITY INDICES PROJECTED IN THE WM SECTOR PRIOR TO FORCING SHOW
CAPES OSCILLATING FM 2 TO 3K AND SIS FM -3 TO -6 AT TIMES. CURRENT
EXCESSIVE RAFL PROGS FM HPC PLACE NRN RGV UNDER SLGT RISK OF RAFL
TOTAL EXCEEDING 5 INCHES WITH ALL OF THE RGV BULLSEYED IN 1 TO 1.5
INCHES FM 12Z TDY UNTIL 12Z MON...ALSO SHOWING THE POSSIBILITY OF
MCS DEVELOPING OVR ADJ GULF EARLY MON AM AND MVG BACK OVR RGV
COASTAL AREAS OF CAMERON AND WILLACY 12Z MON THRU MON PM DUMPING
0.50 TO 1.00 INCH OF RAFL DURING THAT PD.

CONVECTION JUST STARTING IN ZAPATA COUNTY NOW...WITH VIGOROUS
CONVECTION JUST SOUTH OF SAT ALL NIGHT. THIS LINE OF CONVECTION HAS
SLOWED DURING THE PAST HOUR...AND THIS SUGGESTS THE TIMING OF SFC
FORCING MAY RETARD UNTIL MAX DESTABILIZATION LATER TDY...LEAVING THE
POSSIBILITY FOR STRONG TO SVR TSTM DEVELOPMENT FOR OUR SUNDAY
AFTERNOON. LATEST ANALYSIS OF STRONG CONVECTION SHOWS AREA NOW JUST
30 MILES NORTH OF JIM HOGG COUNTY. GENERAL SPEED SOUTHWARD IS 18
KTS...BUT XPCT THIS TO SLOW WITH TIME...AS CF ENTERS MORE HOSTILE
ENVIRONS. ONCE AGAIN...THIS RETARDS LIFT TO COINCIDE WITH MAX
INSTABILITY AND MAY RESULT IN STRONG TSTM DEVELOPMENT W/HVY RAFL.
WITH MDLS IN AGREEMENT ON 80 PERCENT POPS IN 1ST TWO PDS...FLASH
FLOODING WILL NEED TO BE WATCHED CLOSELY TDY AND TNGT. CURRENT FFG
SUGGESTS ANY TOTALS DURING ONE HOUR OF MORE THAN 2.5 INCHES WILL
CAUSE FLASH FLOODING...AND THIS FNT SHOULD ALLOW TRAINING AS IT
SLOWS AND IGNITES ADDITIONAL CONVECTION TO ITS S AND SW.
&&

.MARINE...WINDS HAVE DECREASED SOMEWHAT FOR NOW BUT SEAS OFFSHORE
ARE STILL FAIRLY HIGH.  AT 2AM BUOY 42020 REPORTED SOUTH SOUTHEAST
WINDS AT 16 KNOTS AND SEAS OF 7 FEET WITH A PERIOD OF 8 SECONDS.  A
COLD FRONT APPROACHING FROM THE NORTH WILL SPREAD SHOWERS AND
THUNDERSTORMS INTO THE COASTAL WATERS BEGINNING THIS MORNING AND
LASTING INTO THE AFTERNOON.  HEAVY RAIN WILL ACCOMPANY THESE STORMS
ALONG WITH GUSTY WINDS.  POST-FRONTAL NORTH TO NORTHEAST WINDS OF 20
TO 25 KNOTS ALONG WITH SEAS 6 TO 7 FEET ARE EXPECTED THIS EVENING
INTO MONDAY MORNING.  ACCORDINGLY...A SCA IS IN EFFECT FOR THIS TIME
PERIOD.  A RETURN TO GENERALLY DRIER CONDITIONS ALONG WITH LOWER
WINDS AND SEAS IS FORECAST THROUGH THE END OF THE WEEK. &&

.AVIATION...MAINLY VFR CONDITIONS WITH SOUTHEAST WINDS AROUND 10
KNOTS WILL PREVAIL TONIGHT ALTHOUGH OCCASIONAL MVFR CEILINGS WILL
OCCUR.  THUNDERSTORMS ARE EXPECTED TO OCCUR THIS MORNING INTO THE
AFTERNOON IN ASSOCIATION WITH A COLD FRONT MOVING SOUTH INTO THE
RGV.  HEAVY RAIN AND GUSTY WINDS...ALONG WITH REDUCED CEILINGS AND
VISIBILITIES...CAN BE EXPECTED WITH THESE STORMS.  WINDS WILL SHIFT
TO THE NORTH TO NORTHEAST BY THIS EVENING BEHIND THE FRONT.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  85  73  82  71  85 /  80  70  40  30  20
BROWNSVILLE          88  72  83  70  87 /  80  70  40  30  20
HARLINGEN            87  69  84  70  88 /  80  70  40  20  20
MCALLEN              86  69  85  69  89 /  80  40  30  20  20
RIO GRANDE CITY      83  65  82  67  90 /  80  40  10  20  10
SOUTH PADRE ISLAND   85  73  83  73  86 /  80  70  40  30  20

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
SCA GMZ130-132-135-150-155-170-175 18Z SUN THROUGH 12Z MON. FFA
TXZ248>257 FM 1 PM THRU 7 AM MON.
&&

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO

58/68
Hazardous weather outlook, Sep 23, 5:00 AM CDT, 23 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
500 AM CDT SAT SEP 23 2006

TXZ248>257-241100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
500 AM CDT SAT SEP 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE GULF WATERS OF DEEP
SOUTH TEXAS THROUGH NOON...AND ALL MARINE AREAS THROUGH 8 PM.
THESE WIND AND SEA CONDITIONS WILL ALSO PRODUCE A HIGH RISK OF RIP
CURRENTS TODAY FOR THE BEACHES OF SOUTH PADRE ISLAND AND BOCA CHICA.
OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG THUNDERSTORM DEVELOPMENT WITH HEAVY RAINFALL IS EXPECTED
SUNDAY THROUGH MONDAY. ROADWAY PONDING AND FLOODING OF LOW LYING
AREAS OF THE RIO GRANDE VALLEY CAN BE EXPECTED GENERALLY SUNDAY
AFTERNOON THROUGH MONDAY MORNING. SMALL CRAFT ADVISORIES MAY BE
NEEDED FOR THE MARINE AREAS OF DEEP SOUTH TEXAS THROUGH TUESDAY...AS
STRONG SOUTHERLY WINDS ARE EXPECTED PRIOR TO COLD FRONTAL PASSAGE
SUNDAY AFTERNOON. NORTHEAST WINDS WILL INCREASE TO 20 TO 25 KNOTS
LATE SUNDAY THROUGH MONDAY. A HIGH RISK OF RIP CURRENTS ESPECIALLY
DURING LOW TIDES IS ANTICIPATED FOR THE BEACHES OF SOUTH PADRE
ISLAND AND BOCA CHICA THROUGH THE PERIOD. MARINERS SHOULD BE AWARE
THAT SEAS AND WINDS WILL ALWAYS BE HIGHER THAN FORECAST IN AND NEAR
THUNDERSTORMS. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED.

PHILO

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 1:32 AM CDTMarine Weather StatementBRO11 hr
Sep 24, 1:45 AM CDTFlash Flood WatchBROBrooks, Cameron, Hidalgo, Jim Hogg, Kenedy, Starr and 2 more23 hr
Sep 24, 4:05 AM CDTFlash Flood WarningBROZapata85 min
Sep 24, 4:24 AM CDTFlash Flood WarningBROBrooks, Kenedy96 min
Sep 24, 4:53 AM CDTSpecial Marine WarningBRO97 min
Sep 24, 5:12 AM CDTSevere Thunderstorm WarningBROStarr, Zapata63 min
Sep 24, 5:45 AM CDTFlash Flood WarningBROStarr60 min
Sep 24, 5:48 AM CDTFlash Flood WarningBROHidalgo, Kenedy, Willacy57 min
Sep 24, 6:02 AM CDTSevere Thunderstorm WarningBROHidalgo28 min
Sep 24, 6:43 AM CDTSevere Thunderstorm WarningBROCameron, Hidalgo, Willacy47 min
Sep 24, 7:29 AM CDTSevere Thunderstorm WarningBROCameron, Hidalgo31 min
Sep 24, 7:57 AM CDTSpecial Marine WarningBRO2 hr
Sep 24, 11:44 AM CDTFlash Flood WarningBROHidalgo2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.